Introduction: Denosumab is a monoclonal antibody indicated in the treatment of postmenopausal osteoporosis. Hypocalcemia is a rare adverse effect.
Case report: We present the case of a 58-year-old woman with a clinical history of bariatric surgery in 2001 and osteoporosis with multiple vertebral and hip fractures. Under treatment with Zinc sulphate, Vitamin A, 25-OH-vitamin D, calcium and iron. She came to the A&E for general malaise, generalized weakness, paraesthesia, dysarthria and weight loss of some weeks of evolution. She was admitted due to a severe hypocalcemia: calcium 5 mg/dl (8.410.2), ionic calcium 2.5 mg/dl (4.645.28), phosphate 1.2 mg/dl (2.34.7), magnesium 2.35 mg/dl (1.62.6), albumin 38.8 g/l (3550), PTH 284 pg/ml (1565), 25-OH-vitamin D 22 ng/ml (30100), alkaline phosphatase 360 U/l (40150) and normal kidney function. The ECG showed a prolonged QT. The signs for hypocalcaemia were negative. The patient had received treatment with subcutaneous Denosumab 60 mg 22 days before, with prior calcium values of 8.4 mg/dl, phosphorous 3.1 mg/dl, 25-OH-vitamin D 25 ng/ml, PTH 76 pg/ml and Ca-urine 27 mg/24 h. Treatment was started with intravenous calcium for 8 weeks, together with oral calcium, phosphorous and 25-OH-vitamin D. The patient improved symptomatically, with a normalization of the QT and analysis with ionic calcium 4.6 mg/dl, phosphate 3.5 mg/dl, magnesium 2.8 mg/dl, PTH 139 pg/ml, Ca-urine 2.3 mg/dl and 25-OH-vitamin D 39 ng/ml. The treatment to discharge was oral calcium 2.5 g/day and 25-OH-vitamin D 16.000 UI daily.
Conclusions: Hypocalcemia after Denosumab is a rare adverse effect but it can be serious. The patients who have undergone malabsortive bariatric surgery have a greater risk. It is important to monitor the 25-OH-vitamin D and calcium in patients who start treatment with Denosumab and at 15 days in patients who are at the greatest risk, as is the case of this patient.
20 - 23 May 2017
European Society of Endocrinology